Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Hastings, NE

June 13, 2023Mitchell County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 13, 2023, 9:11 PM CDT for Mitchell County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 9:11 PM CDT (02:11 UTC)
Expired
Jun 14, 2023, 3:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:37 PM CDTRAIN 3.445 Nne Hunter, KSWithin small bullseye of very heavy rain this evening...most of which fell 7-10 PM. Unofficial personal weather station.
Jun 13, 10:46 PM CDTRAIN 2.11Hunter, KSWithin small area of heavy rain this evening, most of which fell 6-10 PM. Unofficial personal weather station.
Jun 14, 2:21 AM CDTRAIN 3.515 Nne Hunter, KSUpdated rainfall total since Tuesday evening within a localized area of heavy rain that has since ended. Unofficial personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS53 KGID 140211
FFWGID
KSC123-140815-
/O.NEW.KGID.FF.W.0002.230614T0211Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
911 PM CDT Tue Jun 13 2023

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Southwestern Mitchell County in north central Kansas...

* Until 315 AM CDT Wednesday.

* At 911 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Rural areas just north of Hunter.

This includes the following streams and drainages...
  North Branch Spillman Creek, Bacon Creek, Little Salt Creek, 
  Walnut Creek, Carr Creek, Rock Creek, Salt Creek and West Rock 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
      3922 9835 3922 9836 3922 9838 3922 9840
      3922 9841 3922 9843 3922 9844 3924 9849
      3925 9849 3926 9849 3928 9849 3929 9849

FLASH FLOOD...RADAR INDICATED

$$

Wesely
2 follow-up statements
598 
WGUS73 KGID 140525
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1225 AM CDT Wed Jun 14 2023

KSC123-140815-
/O.CON.KGID.FF.W.0002.000000T0000Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell KS-
1225 AM CDT Wed Jun 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN MITCHELL COUNTY...

At 1225 AM CDT, Doppler radar and automated rain gauges indicated 
that between 2 and 4 inches of rain had fallen from thunderstorms on 
Tuesday evening, with some light rain still lingering early this 
morning. Although very little additional rain is expected this 
morning, flash flooding could still be ongoing in parts of the area 
from the earlier heavy rain.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges, including a personal weather
         station 5 miles north-northeast of Hunter that has
         measured 3.48 inches of rain since earlier Tuesday
         evening.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mainly rural areas near Hunter, and extending roughly 5 to 8 miles 
  northwest through northeast of Hunter.

This includes the following streams and drainages...
  North Branch Spillman Creek, Little Salt Creek, Walnut Creek, 
  Bacon Creek, West Rock Creek, Carr Creek, Rock Creek and Salt 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
      3922 9835 3922 9836 3922 9838 3922 9840
      3922 9841 3922 9843 3922 9844 3924 9849
      3925 9849 3926 9849 3928 9849 3929 9849

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Pfannkuch
152 
WGUS73 KGID 140819
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
319 AM CDT Wed Jun 14 2023

KSC123-140829-
/O.EXP.KGID.FF.W.0002.000000T0000Z-230614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell KS-
319 AM CDT Wed Jun 14 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN MITCHELL 
COUNTY...

Although minor flooding of small creeks and low-lying areas could 
still be occurring within the Warning area early this morning, any 
threat for potentially dangerous flash flooding has ended. Around 
115 AM CDT, Mitchell County law enforcement reported no significant 
flooding had occurred in the Hunter area.

Although this Warning is being allowed to expire, those venturing 
out early this morning are advised to use caution on any rural 
county roads that might have been impacted by flooding, and heed any 
road closures that might exist.

LAT...LON 3932 9849 3932 9828 3925 9827 3922 9834
      3922 9835 3922 9836 3922 9838 3922 9840
      3922 9841 3922 9843 3922 9844 3924 9849
      3926 9849 3928 9849 3929 9849

$$

Pfannkuch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:42 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 6:42 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
642 PM CDT Tue Jun 13 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 425 PM CDT Tue Jun 13 2023

Key Messages:

* Mainly dry through Wednesday night with only slight/low chances
  for showers and thunderstorms along/south of the state line.

* Better chances for thunderstorms will come Thursday evening into
  Thursday night when there is a Marginal Risk for severe weather.
  Additional rounds of off and on thunderstorms appear probable
  Friday into Saturday.

* Mainly dry weather returns Sunday and into early next week.

* Temperatures will warm to near 90F by Thursday, cool-down
  slightly Friday into the weekend, then warm back up into the 90s
  early next week.

Forecast Details:
It's been a mainly dry and pleasant day across the forecast area
today with temperatures in the 70s-80s and dew points only in the
40s-50s under mostly sunny skies. A large closed low continues to
spin over the Great Lakes region with another weaker vort max
embedded within broader and "sheared out" trough axis that extends
WSW to the Four Corners region. This secondary upper low can be
seen spinning along CO/NE/KS border. Short term models are in good
agreement in taking brunt of this upper energy SEward through
central KS this eve/night. A band of agitated CU extends from near
MCK to SLN/MHK, through S portions of the CWA, on the N fringes of
instability axis. Low level forcing, and flow for that matter, is
very weak...but the aforementioned vort lobe/trough axis
intersects the instability axis just enough that could support an
iso tstm, or two, mainly in KS zones. Latest HRRR runs suggest an
uptick just after sunset in response to subtle low level jet, but
not expecting anything more than small hail, gusty winds given
very weak effective shear and MUCAPE generally less than 1K J/kg.

Upper trough axis will slide E/SE by Wed and allow for shortwave
ridging to build in from the N Plains. Sunny skies and weak Srly
flow by afternoon should support warmer highs in the 80s CWA-wide.

The quiet conditions look to end Thu PM as next upper level
disturbance, currently over British Columbia, emerges onto the
Plains and shortwave ridge axis slides E. Looks quite probable
that scat-widespread convection will develop over the higher
terrain W of the area - within environment featuring broad upslope
flow beneath weak capping and falling heights - Thu aftn. This
activity is forecast to shift E/SE through the eve and overnight,
potentially aided by incr LLJ in response to deepening lee
troughing and one or more MCVs. The greatest combination of
shear/instability, and severe risk, looks to be over SE WY/NE CO/W
NE, at least initially. However, it's plausible that at least
some severe risk will extend eastward off the High Plains with any
MCSs during the late eve-night given plume of moderate MUCAPE and
effective shear around 30-35kt. There is currently a broad swath
of the region outlooked in a Marginal Risk for Day 3/Thu, and
suspect at least portions of this will be upgraded to a Slight
Risk with later updates, esp. just W of the CWA. If the MCSs can
become organized Thu aftn/eve and develop mature MCVs, then a
primarily damaging wind risk would probably extend into the CWA
late Thu eve into overnight.

Upper pattern remains active Fri into Sat as broad N stream
troughing interacts with strong subtropical jet arcing from the S
Rockies into Central Plains. Models keep any real capping (H7
temps at least 10C) S of the area, so seems likely this will be a
pattern supportive of repeated rounds of MCSs developing over the
area or moving off the High Plains both Fri aftn/eve and again on
Sat. However, exactly how the trough evolves is still uncertain
given wide model spread, so details regarding specific
timing/location (which will also affect severe potential) also
remain uncertain. Simple fact were at climatological peak severe
weather season and at least modest combination of shear and
instability would suggest some severe risk one or both days (Fri-
Sat)...but will just have to wait until we get closer to determine
specifics and severity. We are deep into summer activities and
it's also Father's Day weekend, so those with outdoor plans should
stay up to date with latest forecast updates over coming days.

Upper trough should shift mostly E of the CWA by Sun, so expect
lesser and/or more iso rain chcs late weekend into early next
week. Another round of building heights ahead of deepening upper
trough over Pac NW (that may or may not make much eastward
progress by late week), should allow for mainly dry conditions
and warmer temps well into the 90s for Mon and Tue.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 625 PM CDT Tue Jun 13 2023

It's a very quiet aviation weather period with calm to light and
variable winds throughout the period. There will be a slight haze
from high level smoke and there could also be a few high clouds
passing through, but overall VFR conditions will continue to
prevail.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Wesely
Hazardous weather outlook, Jun 13, 3:37 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
337 PM CDT Tue Jun 13 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
337 PM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There is a low end chance for a few thunderstorms along and south
of the Kansas and Nebraska state line this evening into tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight chance for thunderstorms will continue into Wednesday
for portions of north central Kansas, but severe weather is not
expected.

There is a chance of thunderstorms Thursday through Monday night
across portions of the area. The greatest chances and coverage of
storms will likely be late Thursday afternoon into Thursday night
in which there is a Marginal Risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 13, 6:50 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
650 PM CDT Tue Jun 13 2023

KSZ019-140015-
Mitchell KS-
650 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern
Mitchell County through 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 14 miles north of Lincoln, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 9819 3934 9793 3922 9793 3922 9818
TIME...MOT...LOC 2349Z 205DEG 6KT 3925 9810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wesely
Special weather statement, Jun 13, 7:02 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
702 PM CDT Tue Jun 13 2023

KSZ019-140030-
Mitchell KS-
702 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern
Mitchell County through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 18 miles northwest of Lincoln, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9849 3932 9848 3932 9829 3922 9830
      3922 9849
TIME...MOT...LOC 0002Z 195DEG 6KT 3924 9839

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wesely
Special weather statement, Jun 13, 7:33 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
733 PM CDT Tue Jun 13 2023

KSZ019-140100-
Mitchell KS-
733 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern
Mitchell County through 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 21 miles southwest of Beloit. This storm was nearly
stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rural areas between Tipton and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 9849 3936 9832 3922 9833 3922 9849
TIME...MOT...LOC 0032Z 205DEG 4KT 3927 9843

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 13, 7:49 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
749 PM CDT Tue Jun 13 2023

KSZ006-140115-
Smith KS-
749 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of west central Smith
County through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smith Center, or 26 miles east of Phillipsburg. This storm was
nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Smith Center, Kensington and Athol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9907 3983 9907 3981 9873 3968 9872
TIME...MOT...LOC 0048Z 170DEG 3KT 3975 9881

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 13, 8:25 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
825 PM CDT Tue Jun 13 2023

KSZ019-140200-
Mitchell KS-
825 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of western Mitchell
County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 17 miles southwest of Beloit. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rural areas north of Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 9848 3930 9848 3950 9832 3945 9826
      3924 9823 3922 9827 3922 9845
TIME...MOT...LOC 0124Z 233DEG 1KT 3929 9835

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 13, 8:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
857 PM CDT Tue Jun 13 2023

KSZ018-019-140230-
Osborne KS-Mitchell KS-
857 PM CDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of southwestern Mitchell
and southeastern Osborne Counties through 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Victor to near Hunter to 10 miles north of
Luray. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rural areas of southeastern Osborne and southwestern Mitchell
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3915 9881 3930 9885 3935 9850 3935 9826
      3924 9818 3922 9821 3922 9849 3918 9849
TIME...MOT...LOC 0156Z 262DEG 10KT 3928 9830 3928 9844 3926 9871

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTSpecial Weather StatementGIDMitchell28 min
Jun 13, 7:33 PM CDTSpecial Weather StatementGIDMitchell27 min
Jun 13, 7:49 PM CDTSpecial Weather StatementGIDSmith26 min
Jun 13, 8:25 PM CDTSpecial Weather StatementGIDMitchell35 min
Jun 13, 8:57 PM CDTSpecial Weather StatementGIDOsborne33 min
Jun 13, 9:29 PM CDTSpecial Weather StatementGIDSmith31 min
Jun 13, 10:03 PM CDTSpecial Weather StatementGIDRooks27 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.